Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 103, NWS Fort Worth, TX

July 29, 2004Dallas County, Ellis County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 29, 2004, 7:12 AM CDT for Dallas County, Ellis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 7:12 AM CDT (12:12 UTC)
Expired
Jul 29, 2004, 10:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Dallas County, TX, Ellis County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 42 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 291211
FFWFTW
TXC113-139-291500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
712 AM CDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DALLAS COUNTY IN NORTH CENTRAL TEXAS
  ELLIS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1000 AM CDT

* AT 712 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH MODERATE TO  HEAVY RAIN OVER MUCH OF
  DALLAS AND ELLIS COUNTIES...MOVING NORTHEAST AT 20 MPH.


OTHER LOCATIONS IN THE WARNING INCLUDE BALCH SPRINGS...CEDAR HILL...
COCKRELL HILL...DALLAS...DESOTO...DUNCANVILLE...WILMER AND HUTCHINS

EXCESSIVE RUNOFF FROM THESE STORMS...AS WELL AS FROM EARLIER 
STORMS...IS RESULTING IN FLOODING AND FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.


LAT...LON 3291 9702 3255 9704 3256 9711 3229 9710
      3208 9692 3232 9643 3256 9653 3298 9656

$$
1 follow-up statement
000 
WGUS74 KFWD 291326
FFSFTW
TXC113-139-251-439-291500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
825 AM CDT THU JUL 29 2004

...A FLASH FLOOD WARNING CONTINUES FOR DALLAS...ELLIS...JOHNSON AND
TARRANT COUNTIES UNTIL 1000 AM CDT...


AT 825 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS...FROM TERRELL...TO FORT WORTH...TO 
COMANCHE...MOVING NORTHEAST AT 20 MPH. RADAR ESTIMATES AND
SURFACE OBSERVATIONS INDICATE THAT BETWEEN 8 AND 14 INCHES
OF RAIN HAVE FALLEN OVER PARTS OF SOUTHEASTERN TARRANT AND SOUTHERN 
DALLAS COUNTIES. THERE HAVE BEEN 5 TO 6 INCHES OF RAIN OVER PARTS OF 
EASTERN JOHNSON...AND THE NORTHWESTERN HALF OF ELLIS COUNTY.

RUNOFF FROM THESE HEAVY RAINS...CONTINUES TO RESULT IN FLOODING
AND FLASH FLOODING. NUMEROUS STREETS...ROADS...AND LOW LYING 
AREAS HAVE ALREADY FLOODED. IN ADDITION...STREAMS...CREEKS...AND 
RIVERS ARE ALSO FLOODING.

KNOW YOUR LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT 
CAN BECOME KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH 
RISING WATER. DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON 
FOOT. RAPIDLY FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

IF YOU ARE NEAR...OR LIVE...IN A FLASH FLOOD PRONE AREA...MOVE 
IMMEDIATELY TO HIGHER GROUND. DO NOT ATTEMPT TO WALK OR DRIVE ACROSS 
AREAS WHERE WATER IS FLOWING. DO NOT DRIVE AROUND BARRICADES.  TURN 
AROUND DONT DROWN.

LAT...LON 3295 9657 3231 9653 3210 9690 3232 9711
      3221 9755 3296 9749

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:25 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 29, 2:25 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
225 AM CDT THU JUL 29 2004

THE FLASH FLOOD WATCH WAS EXTENDED UNTIL 700 PM THIS EVENING EARLIER
THIS SHIFT.  SERIOUS FLOODING IS LIKELY IN DALLAS COUNTY WHERE 11.88
INCHES OF RAIN HAS FALLEN IN SOUTH DALLAS...WITH MORE HEAVY RAIN ON
THE WAY.  A LOT OF TRAINING HAS OCCURRED DURING THE NIGHT AND IS
CONTINUING ATTM ACROSS THE DALLAS/FORT WORTH AREA.  WITH PWS OF
OVER 2 INCHES...AND ANOTHER SHORTWAVE MOVING SOUTHEAST INTO NORTH
TEXAS THIS AFTERNOON...ANOTHER 1-2 INCHES OF RAIN IS LIKELY..WITH
ISOLATED TOTALS OF 4 INCHES OR MORE.  RAIN SHOULD SHIFT MORE TO THE
SOUTHEAST BY LATE THIS AFTERNOON.  THE FLOOD WATCH MAY NEED TO BE
EXPANDED SOUTH DURING THE DAY.  MODELS BRING ANOTHER SHORTWAVE
SOUTHEAST INTO NORTH
TEXAS LATE THURSDAY NIGHT...WHICH COULD BRING MORE HEAVY RAIN AND
POSSIBLE FLOODING.  RAIN CHANCES WILL DI9MINISH DURING THE DAY
FRIDAY WITH LOW POPS CONTINUING THROUGH THE WEEKEND.  TEMPERATURES
SHOULD BE BACK UP TO NORMAL BY MONDAY.  59

&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   83  72  91  74 /  90  40  20  20
WACO, TX               87  72  93  74 /  80  60  40  20
PARIS, TX              82  70  88  72 /  90  50  30  20
DENTON, TX             82  71  90  73 /  90  40  20  20
MCKINNEY, TX           82  72  89  74 /  90  40  20  20
DALLAS, TX             83  73  91  75 /  90  40  20  20
TERRELL, TX            83  72  90  74 /  90  60  40  20
CORSICANA, TX          86  73  92  75 /  80  60  40  20
TEMPLE, TX             88  73  93  75 /  80  60  40  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 700 PM CDT THURSDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>134...TXZ141...TXZ143>145.

&&
Hazardous weather outlook, Jul 29, 3:44 AM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
344 AM CDT THU JUL 29 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-292100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
344 AM CDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 700 PM TODAY...FOR THOSE AREAS
GENERALLY NORTH OF A HAMILTON...HUBBARD...ENNIS...CANTON LINE.
THUNDERSTORMS WILL BE WIDESPREAD THROUGH MUCH OF THE DAY...RESULTING
IN ADDITIONAL FLASH FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN
SUNDAY AFTERNOON AND EVENING. LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL BE THE MAIN THREATS WITH THESE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TODAY...MAINLY WHEN AND WHERE
HEAVY RAINFALL RESULTS IN A THREAT OF FLASH FLOODING.

In the hours before

Local storm report, Jul 29, 1:40 AM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
140 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD     DALLAS                   32.79N  96.77W
07/29/2004                  DALLAS              TX   LAW ENFORCEMENT

            CARS STRANDED INTERSTATE 35 AND BELTLINE
Local storm report, Jul 29, 3:21 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD     GLENN HEIGHTS            32.55N  96.85W
07/29/2004                  ELLIS               TX   EMERGENCY MNGR

            MAJOR STREET FLOODING IN GLENN HEIGHTS AND WAXAHACHIE.
            SEVERAL BRIDGES UNDER WATER ACROSS THE COUNTY. HIGH WATER
            RESCUES CONTINUING.
Local storm report, Jul 29, 3:52 AM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
352 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0351 AM     FLASH FLOOD     RED OAK                  32.52N  96.81W
07/29/2004                  ELLIS               TX   LAW ENFORCEMENT

            TRAILER PARK NEAR RED OAK EVACUATED. NUMEROUS ROADS IN
            NORTH COUNTY BARRICADED
Local storm report, Jul 29, 5:23 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
523 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0400 AM     FLASH FLOOD     DALLAS                   32.79N  96.77W
07/29/2004                  DALLAS              TX   EMERGENCY MNGR

            HOMES EVACUATED IN SOUTHEAST DALLAS (MAPSCO 67)
Local storm report, Jul 29, 7:08 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
708 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0705 AM     FLASH FLOODING  DALLAS                   32.79N  96.77W
07/29/2004                  DALLAS              TX   EMERGENCY MNGR

            SEVERAL HIGHWAYS CLOSED BY HIGH WATER
Local storm report, Jul 29, 7:11 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
711 AM CDT THU JUL 29 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0655 AM     WIDESPREAD FLASH FLOODINGWAXAHACHIE               32.41N  96.85W
07/29/2004                  ELLIS               TX   LAW ENFORCEMENT

            NUMEROUS HIGH WATER RESCUES, CREEKS OUT OF BANKS AND
            RISING

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:26 PM CDTSevere Thunderstorm WarningFWDKaufman64 min
Jul 28, 8:37 PM CDTSevere Thunderstorm WarningFWDDallas53 min
Jul 28, 10:12 PM CDTFlash Flood WarningFWDDallas3 hr
Jul 28, 10:36 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis54 min
Jul 29, 12:55 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 1:00 AM CDTSevere Thunderstorm WarningFWDHill75 min
Jul 29, 3:46 AM CDTFlash Flood WarningFWDDallas, Ellis3 hr
Jul 29, 4:22 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jul 29, 7:00 AM CDTFlash Flood WarningFWDJohnson, Tarrant3 hr
Jul 29, 9:28 AM CDTFlash Flood WarningFWDMcLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.